prescriptioncrpdMy wife is seeing a psychiatrist who prescribed lithium for her bipolar disorder. Recently, she visited another doctor, who prescribed Mobic (meloxicam), a nonsteroidal anti-inflammatory drug (NSAID), for pain and swelling in her knee. A couple weeks later, we spent the afternoon in the emergency room, where my wife was treated for lithium toxicity and had her lithium blood level checked.

(I realized that sounds backward; they should check the blood level before treating for toxicity. But in my town, they send the blood sample out of town and wait several hours or even an entire day to get the results. In this case, the blood level came back at 1.0, which is mid-range, but that was after my wife had stopped taking the Mobic for a day and drunk about a gallon of Gatorade.)

The moral of this story is that if you’re taking lithium and one of your doctors prescribes an NSAID, you need to have your lithium levels checked every 4-5 days to determine whether the NSAID is increasing the level of lithium in your system. If your lithium level is too high, your doctor may have you stop taking the NSAID or decrease the amount of lithium you take.

The other moral of this story is to double check with the person prescribing the lithium before taking any new medicine — prescribed or over the counter. Lithium interacts with many medications; your psychiatrist is best able to warn you about potentially troublesome combinations.

My wife and I should have known better. After all, on page 102 of Bipolar Disorder For Dummies, Second Edition, Dr. Fink warns:

“Non-steroidal anti-inflammatory medications (like ibuprofen) can increase lithium levels, too, so check with your doctor before taking any of those meds along with lithium.”

But we seem to always assume that when a doctor prescribes medication, he or she accounts for potential interactions.

That NSAIDs may raise lithium levels in the bloodstream is not news. In a study published in the Journal of Psychopharmacology in 1990, entitled “The clinical significance of lithium-nonsteroidal anti-inflammatory drug interactions,” Carl T. Hayden of the Veterans Administration Medical Center in Phoenix, Arizona concluded:

“There is conclusive evidence that nonsteroidal anti-inflammatory drugs can increase serum lithium levels, diminish renal lithium clearance, and possibly induce lithium toxicity.”

I’m just posting this as a reminder in the hopes that it helps our readers avoid the same mistake.

Over-the-Counter NSAIDs

Keep in mind that several NSAIDs are available over-the-counter (without a prescription) — aspirin, ibuprofen, and naproxen. All three of these are found under a variety of name brands and can also be found in many combination medicines such as cold remedies and sleep aids. Always read labels before taking any over the counter medication, and if you take lithium, be sure to check with your psychiatrist before using any of these.

Prescription pills photo available from Shutterstock

 


Comments


View Comments / Leave a Comment

This post currently has 0 comments.
You can read the comments or leave your own thoughts.

Trackbacks






    Last reviewed: 6 May 2013

APA Reference
Kraynak, J. (2013). Taking an Anti-Inflammatory (NSAID)? Check Your Lithium Levels. Psych Central. Retrieved on October 25, 2014, from http://blogs.psychcentral.com/bipolar/2013/05/lithium-anti-inflammatory-nsaid/

 

Bipolar Beat


Subscribe to this Blog:
Feed

Bipolar
Disorder



Archives





Candida Fink, M.D. and Joe Kraynak are authors of
Bipolar Disorder for Dummies.


Best of the Web - Blog 2008

Subscribe to this Blog: Feed

Recent Comments
  • T: what’s best is to ask HER! its an illness not a retardation… just dont ask her while she is in an...
  • B: Absolutely. Trouble is, the Pharma companies probably own shares in the food companies we purchase from when the...
  • B: Like many contributors to this discussion, I thought I was very much alone in this weight gain. I gained about 15...
  • candice: I take lexapro 10mg once a day. I have been diagnosed with major depressive disorder with psychotic...
  • Victoria: Hello Jil – what you wrote resonates so true with me. I grew up in constant fear because Mum was...
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!